Kentucky, 2016Flooding and Heavy Rain in Kentucky, February 2 to 8, 2016
February 2 to 8, 2016 · NWS PAH · 3 events in 3 counties and zones
Two lines of strong thunderstorms developed ahead of a cold front as it crossed the Mississippi River. The cold front extended southward from the triple-point of an occluded low pressure system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two lines of strong thunderstorms developed ahead of a cold front as it crossed the Mississippi River. The cold front extended southward from the triple-point of an occluded low pressure system. A strong southerly wind flow around 50 knots at 850 mb brought unseasonably moist air north from the Gulf of Mexico. At 500 mb, a strong closed low over western Kansas moved northeast across the central Plains. This low provided strong upper-level forcing for ascent. As the lines of convection slowed their eastward progress in the deep southerly flow, locally heavy rainfall resulted in minor flooding of roads and small rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 2, 5:05 AM CST, 6 hours 55 minutes earlier.
Area forecast discussion, Feb 2, 5:05 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
505 AM CST TUE FEB 2 2016
.UPDATE...
Issued at 505 AM CST TUE FEB 2 2016
Aviation update.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 234 AM CST TUE FEB 2 2016
Convection developing 1-3 hours slower than previously forecast
with earlier model runs. Slowed the onset of thunderstorms beyond
Southeast Missouri/Southwest Illinois until after 15z (9 am CST)
as low level instability/moisture gradient gradually feeds
northward toward the WFO PAH forecast area. With the slightly
longer lag time, increased max temperatures up by 1 degree,
placing several locations above 70 degrees. Model guidance has
been underestimating both surface winds and temperatures
(undergoing surface based warm advection) the last several days.
Have been utilizing the NAM-WRF (NMM version) as the preferred
template for the movement and evolution of the convective clusters
and lines today and into this evening. Limited the mention of
damaging wind in the grids to the convective lines with leading
surface dewpoints in the 60-62 degree Fahrenheit range, then
limiting coverage of severe potential during the evening hours. As
the line and flow aloft become more parallel, slowed the movement
of the rain in the 04z-09z (10 pm Tuesday - 3 am Wednesday)
Wednesday time frame. There could be some water issues over parts
of Todd/Muhlenberg/Southeast Christian areas after midnight.
Have mixed confidence on Wind Advisory wind gusts, outside of the
convective (thunderstorm) elements. The combination of thermal
profile capping at the onset and technical issues with the grid
forecast application this morning limited a good assessment of
likely wind gust speeds. Kept with the previous forecast after 18z
(noon) today.
.LONG TERM...(Friday through Monday)
Issued at 234 AM CST TUE FEB 2 2016
Model preference was a blend of the ECMWF and GFS through
Saturday, then the ECENS/GEFS for Sunday through Monday given the
complexity of the upper pattern days 6-7. Dry Friday through
Saturday with surface high pressure in control. Sunday should be
dry as well. A trof is forecast to dig southeast from the northern
Rockies into the nation's mid section. This development, along
with an uptick in moisture with an associated surface front, means
we will carry a slight chance of rain Monday. Slight chance
rain/snow Monday night as colder air draws in from the northwest.
Overall, temps at or slightly above normals.
&&
.AVIATION...
Issued at 505 AM CST TUE FEB 2 2016
Convection should continue this morning as a warm front lifts
north across the area. East winds will become SSE and increase
with gusts over 20 kts later this morning and afternoon. Cold
front should be to about a KMVN-KPAH line by 00z, with the chance
of thunderstorms continuing along the front. It should clear the
KEVV-KOWB areas by 02/03z or so. Could be MVFR/IFR vsbys and MVFR
cigs with convection. Quiet weather later tonight with SSW winds
diminishing to less than 10 kts.
&&
.PAH Watches/Warnings/Advisories...
IL...Wind Advisory until midnight CST tonight for ILZ081>083-085>094.
MO...Wind Advisory until midnight CST tonight for MOZ087-108>112-114.
IN...Wind Advisory until midnight CST tonight for INZ081-082-085>088.
KY...Wind Advisory until midnight CST tonight for KYZ001>022.
&&
Hazardous weather outlook, Feb 2, 3:08 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
308 AM CST TUE FEB 2 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
308 AM CST TUE FEB 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO MIDNIGHT FOR STRONG
WIND GUST...AWAY FROM THUNDERSTORM ACTIVITY.
STRONG TO LOCALLY SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING
DAMAGING WIND GUSTS ARE POSSIBLE OVER SOUTHEAST MISSOURI LATE THIS
MORNING. A BETTER CHANCE OF DAMAGING WIND GUSTS ARE POSSIBLE OVER
PARTS OF SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY
THROUGH MID-AFTERNOON, THEN OVER PARTS OF SOUTHWEST INDIANA AND
THE PENNYRILE REGION OF WEST KENTUCKY FROM LATE THIS AFTERNOON
THROUGH THE MIDDLE OF THE EVENING.
AN ISOLATED AND BRIEF TORNADO OR TWO MAY ALSO DEVELOP WITHIN MORE
INTENSE LINES OF THUNDERSTORMS.
LOCALLY HEAVY RAIN MAY CAUSE SOME DRAINAGE PROBLEMS, ESPECIALLY
EAST OF A CENTRAL CITY AND FORT CAMPBELL KENTUCKY LINE THIS
EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND THIS EVENING.
SMITH
In the hours before
Special weather statement, Feb 2, 7:22 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
722 AM CST TUE FEB 2 2016
KYZ011-021345-
LYON KY-
722 AM CST TUE FEB 2 2016
...SPECIAL WEATHER STATEMENT...
AT 721 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ENERGY...OR 8 MILES NORTH OF LAND BETWEEN THE LAKES
AREA...MOVING NORTHEAST AT 40 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDDYVILLE AND KUTTAWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF ON OR NEAR KENTUCKY OR BARKLEY LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3690 8817 3712 8806 3709 8799 3705 8796
3689 8807 3688 8813
TIME...MOT...LOC 1321Z 204DEG 37KT 3693 8809
SMITHSpecial weather statement, Feb 2, 7:44 AM CST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
744 AM CST TUE FEB 2 2016
KYZ010-013-021400-
CRITTENDEN KY-CALDWELL KY-
744 AM CST TUE FEB 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CALDWELL AND EAST
CENTRAL CRITTENDEN COUNTIES UNTIL 800 AM CST...
AT 744 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FARMERSVILLE...OR 7 MILES NORTHWEST OF PRINCETON...MOVING NORTHEAST
AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FARMERSVILLE AND CRESWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3712 8801 3716 8804 3738 8796 3734 8784
3732 8785 3731 8783 3732 8782 3732 8780
3711 8797
TIME...MOT...LOC 1344Z 204DEG 36KT 3718 8798
SMITHHeavy Rain, Calloway
- When
- February 2, 12:00 PM CST to 8:00 PM CST
- Where
- Calloway County, Almo to Hazel
- Reported by
- Public
- Coordinates
- 36.700, -88.270
Water was over numerous back roads on the south side of Calloway County. Most of these roads were passable. A trained spotter about 8 miles northeast of Murray measured 0.8 inches in 30 minutes. The daily rainfall total at the Kentucky mesonet site near Murray was 1.46 inches.
Flood, Christian
- When
- February 2, 10:30 PM CST to February 3, 7:45 AM CST
- Where
- Christian County, 0.39 mi NW of Hopkinsville to 1.39 mi N of Hopkinsville Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.854, -87.485
Minor to moderate flooding of the south fork of the Little River occurred. At the river gage at the Highway 68/80 bridge, the river crested at 17.49 feet shortly after midnight. Flood stage there is 15 feet. Some streets were flooded, including one side street that was closed. Low-lying farmland was inundated. Areas affected by flooding extended downstream past the Highway 68 bypass into the southern part of Hopkinsville. The Kentucky mesonet site several miles north of Hopkinsville measured 1.69 inches of rain on the 2nd.
Flood, Muhlenberg
- When
- February 3, 3:00 PM CST to February 8, 12:00 PM CST
- Where
- Muhlenberg County, Paradise to 0.55 mi N of Paradise
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.270, -86.980
Minor flooding of the Green River inundated low-lying fields and woodlands along the river.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 2 to 3, 2016$2.4 million · EF2 · 44 events
- Avalanche in Colorado, February 2, 20161 death · 1 event
- Tornadoes and Flash Flooding in Alabama, February 2 to 3, 20161 injured · EF2 · 9 events
- Tornado and Flash Flooding in Tennessee, February 2, 20161 injured · $150,000 · EF1 · 4 events
- Flash Flooding and Flooding in Tennessee, February 2 to 3, 2016$98,000 · 50 kt wind · 11 events
- Blizzard and Winter Storm in Iowa, February 2 to 3, 201633 events
- Winter Storm in Minnesota, February 2 to 3, 201625 events
- Blizzard and Winter Storm in Nebraska, February 2, 201624 events
- Blizzard and Winter Weather in Iowa, February 2 to 3, 201622 events
- Blizzard and Winter Weather in South Dakota, February 2 to 3, 201620 events
- Winter Storm in Wisconsin, February 2 to 3, 201619 events
- Flash Flood in Indiana, February 2, 2016$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616265, 615521, 615586.